Here, we report a case of a 15-year-old girl who presented to the emergency department with symptoms of abdominal pain, nausea, vomiting and seizures. She was diagnosed with acute intermittent porphyria. Treatment was started by removing all porphogenic drugs, providing high glucose intake (oral and intravenous), which initially resulted in good clinical outcomes. However, she deteriorated again and also developed neurological manifestation (paraplegia) for which she required mechanical ventilation because of acute respiratory failure. This time she was initiated on human hemin for four consecutive days. After 2 days of therapy, her porphobilinogen levels decreased to 50% of the initial raised value. Increased lactic acid and blood urea nitrogen were the two side effects observed after the treatment, with no apparent signs of acute kidney injury. To the best of our knowledge, in paediatric population, this is the first reported case of treatment of acute intermittent porphyria with human hemin in Pakistan.
- paediatrics (drugs and medicines)
- pharmacology and therapeutics
- nutritional support
Statistics from Altmetric.com
Contributors SAF: conception, design, manuscript drafting. HJ: drafting manuscript and final guarantor of the manuscript. QA: critical revision, grammar and language editing in manuscript drafting. AJR: final approval of the version to be published, grammar and language editing. SAF and HJ contributed equally to this paper.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.